Learn which drugs are more likely to cause an allergic reaction, what symptoms look like and what treatments can calm such a reaction.
A drug allergy is the reaction of the immune system to a medicine. Any medicine — nonprescription, prescription or herbal — can provoke a drug allergy. However, a drug allergy is more likely with certain medicines.
The most common symptoms of drug allergy are hives, rash or fever. But a drug allergy also may cause serious reactions. This includes a severe, life-threatening condition known as anaphylaxis.
A drug allergy is not the same as a drug side effect. A side effect is a known possible reaction to a medicine. Side effects to medicines are listed on their drug labels. A drug allergy also is different from drug toxicity. Drug toxicity is caused by an overdose of medicine.
Symptoms of a serious drug allergy often occur within an hour after taking a drug. Other reactions, particularly rashes, can occur hours, days or weeks later.
Drug allergy symptoms may include:
Anaphylaxis is a rare, life-threatening reaction to a drug allergy that causes the widespread dysfunction of body systems. Symptoms of anaphylaxis include:
Less-common drug allergy reactions happen days or weeks after exposure to a drug and may persist for some time after you stop taking the drug. These conditions include:
Call 911 or emergency medical help if you experience signs of a severe reaction or suspected anaphylaxis after taking a medication.
If you have milder symptoms of a drug allergy, see your health care provider as soon as possible.
A drug allergy occurs when your immune system mistakenly identifies a drug as a harmful substance, such as a virus or bacterium. Once your immune system detects a drug as a harmful substance, it develops an antibody specific to that drug. This can happen the first time you take a drug, but sometimes an allergy doesn't develop until there have been repeated exposures.
The next time you take the drug, these specific antibodies flag the drug and direct immune system attacks on the substance. Chemicals released by this activity cause the symptoms associated with an allergic reaction.
You may not be aware of your first exposure to a drug, however. Some evidence suggests that trace amounts of a drug in the food supply, such as an antibiotic, may be sufficient for the immune system to create an antibody to it.
Some allergic reactions may result from a somewhat different process. Researchers believe that some drugs can bind directly to a certain type of immune system white blood cell called a T cell. This event causes the release of chemicals that can result in an allergic reaction the first time you take the drug.
Although any drug can cause an allergic reaction, some drugs are more commonly associated with allergies. These include:
Sometimes a reaction to a drug can produce symptoms virtually the same as those of a drug allergy. However, a drug reaction isn't triggered by immune system activity. This condition is called a nonallergic hypersensitivity reaction or pseudoallergic drug reaction.
Drugs that are more commonly associated with this condition include:
While anyone can have an allergic reaction to a drug, a few factors can increase your risk. These include:
If you have a drug allergy, the best prevention is to stop using the problem drug. Steps you can take to protect yourself include the following:
An accurate diagnosis is essential. Research has suggested that drug allergies may be overdiagnosed and that patients may report drug allergies that have never been confirmed. Misdiagnosed drug allergies may result in the use of less-appropriate or more-expensive drugs.
Your health care provider typically conducts a physical examination and ask you questions. Details about the onset of symptoms, the time you took medications, and improvement or worsening of symptoms are important clues for helping your provider make a diagnosis.
Your provider may order additional tests or refer you to an allergy specialist (allergist) for tests. These may include the following.
With a skin test, the allergist or nurse administers a small amount of a suspect drug to your skin either with a tiny needle that scratches the skin, an injection or a patch. A positive reaction to a test often causes a red, itchy, raised bump.
A positive result suggests you may have a drug allergy.
A negative result isn't as clear-cut. For some drugs, a negative test result usually means that you're not allergic to the drug. For other drugs, a negative result may not completely rule out the possibility of a drug allergy.
Your provider may order blood work to rule out other conditions that could be causing symptoms.
While there are blood tests for detecting allergic reactions to a few drugs, these tests aren't used often because of the relatively limited research on their accuracy. They may be used if there's concern about a severe reaction to a skin test.
After analyzing your symptoms and test results, your provider can usually reach one of the following conclusions:
These conclusions can help when making future treatment decisions.
Interventions for a drug allergy can be divided into two general strategies:
The following interventions may be used to treat an allergic reaction to a drug:
If you have a confirmed drug allergy, your provider likely would not prescribe the drug unless it is necessary. In some cases — if the diagnosis of drug allergy is uncertain or there's no alternative treatment — your provider may use one of two strategies to use the suspect drug.
With either strategy, your provider provides careful supervision. Supportive care also is available in the event of an adverse reaction. These interventions are generally not used if drugs have caused severe, life-threatening reactions in the past.
If the diagnosis of a drug allergy is uncertain and your provider judges that an allergy is unlikely, a graded drug challenge may be an option. With this procedure, you receive 2 to 5 doses of the drug, starting with a small dose and increasing to the desired dose.
If you reach the therapeutic dose with no reaction, then your provider may recommend that you take the drug as prescribed.
If it's necessary for you to take a drug that has caused an allergic reaction, your provider may recommend a treatment called drug desensitization. With this treatment, you receive a very small dose and then progressively larger doses every 15 to 30 minutes over several hours or days. If you can reach the desired dosage with no reaction, then you can continue the treatment.
See your health care provider if you experience symptoms that may be related to a drug you recently started taking or take regularly. Be prepared to answer the following questions. These details are important in helping to determine the cause of your symptoms.
You may want to take pictures of any condition, such as a rash or swelling, to show your provider. These may help if symptoms have subsided by the time of your appointment.